Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 30, 2002

Daily Care

Question from Florida, USA:

My eight year old daughter has diabetes, and when she takes only one unit of Humalog, her blood glucose drops way down to 30-50 mg/dl [1.7-2.8 mmol/L]. Is there a reason or explanation for this? Is this common? Can we do something to alleviate this?

Answer:

I am uncertain if I can best answer your question without more information. It would be helpful to know how long she’s had diabetes; whether or not she’s in a honeymoon; her overall control based on hemoglobin A1c; her glucose levels before you give her Humalog (so as to understand where her sugar levels start from); and her meal plan.

Pending any of that, I’d wager that you probably do not dose her Humalog based on carbohydrate counting with the meals consumed. For most, a starting point is 1 unit of Humalog for every 15 grams (“1 CARB”) of carbohydrate consumed, but depending on age, exercise, and insulin sensitivity, this ratio may need to be adjusted. I think you need to keep an on-going dialogue with your daughter’s diabetes team, especially the dietitian.

DS